Patching and weak approximation in isometry groups

Eva Bayer-Fluckiger, Uriya A. First

Research output: Contribution to journalArticlepeer-review


Let R be a semilocal principal ideal domain. Two algebraic objects over R in which scalar extension makes sense (e.g. quadratic spaces) are said to be of the same genus if they become isomorphic after extending scalars to all completions of R and its fraction field. We prove that the number of isomorphism classes in the genus of unimodular quadratic spaces over (not necessarily commutative) R-orders is always a finite power of 2, and under further assumptions, e.g., that the order is hereditary, this number is 1. The same result is also shown for related objects, e.g., systems of sesquilinear forms. A key ingredient in the proof is a weak approximation theorem for groups of isometries, which is valid over any (topological) base field, and even over semilocal base rings.

Original languageEnglish
Pages (from-to)7999-8035
Number of pages37
JournalTransactions of the American Mathematical Society
Issue number11
StatePublished - 2017
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2017 Amerian Mathematial Soiety.


  • Algebraic patching
  • Genus
  • Hereditary order
  • Hermitian category
  • Hermitian form
  • Order
  • Quadratic form
  • Sesquilinear form
  • Weak approximation

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Patching and weak approximation in isometry groups'. Together they form a unique fingerprint.

Cite this